Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 5, NWS Missoula, MT

July 14, 20078 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 14, 2007, 9:05 AM MDT for 8 counties in Montana. It took effect at Jul 14, 2007, 2:00 PM MDT. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2007, 9:05 AM MDT (15:05 UTC)
In effect from
Jul 14, 2007, 2:00 PM MDT
Expired
Jul 14, 2007, 8:51 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 144 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:01 PM MDTTSTM WND GST 525 Ne Dillon, MT52 MPH PEAK WIND GUST AT THE DILLON AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 3.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
3118 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 141505
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
905 AM MDT SAT JUL 14 2007

MTZ108-141615-
/O.CAN.KMSO.FW.A.0005.070714T2000Z-070715T0300Z/
EAST LOLO-
905 AM MDT SAT JUL 14 2007

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE FIRE
WEATHER WATCH FOR WIDELY SCATTERED THUNDERSTORMS ACROSS WEST
CENTRAL MONTANA (ZONE 108). MOST OF THE THUNDERSTORM ACTIVITY
TODAY IS EXPECTED TO REMAIN SOUTH OF THE AREA. HOWEVER...ISOLATED
THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON.


$$

MTZ109>111-142130-
/O.UPG.KMSO.FW.A.0005.070714T2000Z-070715T0300Z/
/O.NEW.KMSO.FW.W.0005.070714T2000Z-070715T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
905 AM MDT SAT JUL 14 2007

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST MONTANA THIS
AFTERNOON AND EVENING. THE CONVECTIVE POTENTIAL COMBINED WITH
RECORD HEAT AND GENERALLY LOW HUMIDITIES WILL PRODUCE CRITICAL
FIRE WEATHER CONDITIONS. THE STORMS WILL START ON THE DRY SIDE BUT WILL
LIKELY MOISTEN UP. FREQUENT LIGHTNING IS POSSIBLE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
SCATTERED THUNDERSTORMS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000 
WWUS85 KMSO 141515 CCA
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
905 AM MDT SAT JUL 14 2007

MTZ108-141615-
/O.CAN.KMSO.FW.A.0005.070714T2000Z-070715T0300Z/
EAST LOLO-
905 AM MDT SAT JUL 14 2007

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE FIRE
WEATHER WATCH FOR WIDELY SCATTERED THUNDERSTORMS ACROSS WEST
CENTRAL MONTANA (ZONE 108). MOST OF THE THUNDERSTORM ACTIVITY
TODAY IS EXPECTED TO REMAIN SOUTH OF THE AREA. HOWEVER...ISOLATED
THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON.


$$

MTZ109>111-142130-
/O.UPG.KMSO.FW.A.0005.070714T2000Z-070715T0300Z/
/O.NEW.KMSO.FW.W.0005.070714T2000Z-070715T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
905 AM MDT SAT JUL 14 2007

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT 
THIS EVENING FOR SCATTERED THUNDERSTORMS DURING A DRY PERIOD ACROSS 
SOUTHWEST MONTANA (ZONES 109-111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST MONTANA THIS
AFTERNOON AND EVENING. THE CONVECTIVE POTENTIAL COMBINED WITH
RECORD HEAT AND GENERALLY LOW HUMIDITIES WILL PRODUCE CRITICAL FIRE 
WEATHER CONDITIONS. THE STORMS WILL START ON THE DRY SIDE BUT WILL 
LIKELY MOISTEN UP. FREQUENT LIGHTNING IS POSSIBLE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
SCATTERED THUNDERSTORMS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KMSO 141945
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
145 PM MDT SAT JUL 14 2007

MTZ109>111-150300-
/O.NEW.KMSO.FW.A.0006.070715T2000Z-070716T0300Z/
/O.CON.KMSO.FW.W.0005.070714T2000Z-070715T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
145 PM MDT SAT JUL 14 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS DURING A DRY PERIOD ACROSS 
SOUTHWEST MONTANA (ZONES 109-111)...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR SCATTERED THUNDERSTORMS DURING A DRY PERIOD ACROSS
SOUTHWEST MONTANA (ZONES 109-111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM
MDT THIS EVENING. 

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHWEST
MONTANA THIS AFTERNOON AND EVENING. THE THUNDERSTORM ACTIVITY
COMBINED WITH RECORD HEAT AND LOW HUMIDITIES WILL PRODUCE CRITICAL
FIRE WEATHER CONDITIONS. STORMS WILL START ON THE DRY SIDE BUT
WILL LIKELY MOISTEN UP. FREQUENT LIGHTNING IS POSSIBLE. SIMILAR
CONDITIONS ARE POSSIBLE AGAIN ON SUNDAY AFTERNOON AND EVENING AS
ANOTHER DISTURBANCE WITH MONSOONAL MOISTURE MOVES ACROSS THE AREA.
THEREFORE A FIRE WEATHER WATCH HAS BEEN ISSUED FOR SUNDAY
AFTERNOON AND EVENING AS WELL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
SCATTERED THUNDERSTORMS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
000 
WWUS85 KMSO 150251
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
851 PM MDT SAT JUL 14 2007

MTZ109>111-151100-
/O.CAN.KMSO.FW.W.0005.000000T0000Z-070715T0300Z/
/O.CON.KMSO.FW.A.0006.070715T2000Z-070716T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
851 PM MDT SAT JUL 14 2007

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR SCATTERED THUNDERSTORMS IN SOUTHWEST
MONTANA (ZONES 109-111)...
...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS
TONIGHT IN SOUTHWEST MONTANA (ZONES 109-111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY
AFTERNOON THROUGH SUNDAY EVENING. 

THUNDERSTORMS ACROSS SOUTHWEST MONTANA HAVE DISSIPATED...THEREFORE
THE RED FLAG WARNING FOR TONIGHT HAS BEEN ALLOWED TO EXPIRE.
ANOTHER UPPER WAVE MAY RESULT IN SOME ISOLATED THUNDERSTORMS AFTER
MIDNIGHT...BUT COVERAGE WILL NOT WARRANT KEEPING THE WARNING
GOING. 

THUNDERSTORMS WILL REDEVELOP AGAIN ACROSS SOUTHWEST MONTANA SUNDAY
AFTERNOON AND EVENING AS ANOTHER MOIST WEATHER SYSTEM MOVES
THROUGH THE AREA. THESE THUNDERSTORMS COMBINED WITH RECORD HEAT
AND LOW HUMIDITIES HAVE THE POTENTIAL TO INCREASE FIRE WEATHER
CONDITIONS. GUSTY WINDS AND FREQUENT LIGHTNING ARE POSSIBLE WITH
THESE STORMS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 14, 3:47 AM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jul 14, 3:47 AM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
347 AM MDT SAT JUL 14 2007

...RECORD BREAKING HEAT WAVE 2007 CONTINUES THROUGH NEXT WEEK...

.DISCUSSION...TODAY THROUGH SUNDAY NIGHT. LITTLE CHANGE EXPECTED
IN THE HEAT WAVE THAT GRIPS THE NORTHERN ROCKIES REGION. A STRONG
RIDGE OF HIGH PRESSURE WILL REMAIN STEADFAST OVER THE PANHANDLE OF
IDAHO AND WESTERN MONTANA THROUGH THE PERIOD. MANY RECORD HIGH
TEMPERATURES ARE GOING TO BE THREATENED AGAIN TODAY...WITH
READINGS WELL INTO THE 90S WITH SOME 100S THIS AFTERNOON. IN
ADDITION TO RECORD HEAT...THE AIR MASS REMAINS QUITE UNSTABLE WITH
SOME MOISTURE CAUGHT UP IN THE APEX OF THE RIDGE. WE ARE LIKELY
TO SEE A REPEAT OF AFTERNOON/EVENING THUNDERSTORMS WHICH WAS
EXPERIENCED YESTERDAY. LOOKS LIKE MORE OF THE SAME FOR SUNDAY AND
SUNDAY NIGHT.

A PERSISTENT RIDGE OF HIGH PRESSURE WHICH HAS DOMINATED THE REGION
FOR SOME TIME NOW...WILL REMAIN IN PLACE ALL NEXT WEEK LEADING
TO CONTINUED WELL ABOVE NORMAL...RECORD BREAKING TEMPERATURES. AS
THE RIDGE AXIS SLIDES EVER SO SLIGHTLY TO THE EAST TUESDAY AND
WEDNESDAY...AN INCREASINGLY MOIST SOUTHWESTERLY FLOW ALOFT WILL
DEVELOP OVER THE NORTHERN ROCKIES. THE SHIFTING OF THE RIDGE IS
DUE TO A DIGGING AREA OF LOW PRESSURE OFF THE PACIFIC COAST LINE.
ALTHOUGH FORECASTING SUCH FINE SCALE SIGNATURES AS ATMOSPHERIC
SHORT WAVES IS RATHER CHALLENGING THIS FAR INTO THE FUTURE...
CONFIDENCE IS INCREASING FOR AN UPSWING IN THUNDERSTORM ACTIVITY
BOTH TUESDAY AND WEDNESDAY DUE TO THE PROPENSITY FOR SHORT WAVES
BEING EJECTED FROM A DIGGING AREA OF LOW PRESSURE. SINCE A MOIST
AND UNSTABLE AIR MASS WILL BE IN PLACE FOR MUCH OF NEXT WEEK AND
THE TIMING OF SHORT WAVES IS UNCERTAIN AT THIS TIME...HAVE ADDED
MENTION OF NOCTURNAL CONVECTION CONTINUING WELL INTO THE EARLY
MORNING HOURS FOR MUCH OF NEXT WEEK.

FORECAST MODELS ARE SHOWING A SLIGHT GLIMMER OF HOPE TOWARDS
COOLER (MORE SEASONAL) CONDITIONS BY LATE NEXT WEEK GOING INTO
THE WEEKEND...BRINGING A COLD FRONT THROUGH THE REGION. HOWEVER
CONFIDENCE IN THIS FEATURE COMING INTO FULL FRUITION IS LOW AT
BEST AS EACH RUN SEEMS TO PUSH THIS FEATURE FARTHER AND FARTHER
INTO THE FUTURE.

&&

.AVIATION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
DEVELOP ACROSS THE REGION THIS AFTERNOON AND INTO THE EVENING.
GUSTY SURFACE WINDS WILL BE THE GREATEST CONCERN FROM THESE
STORMS. PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.FIRE WEATHER...THE COMBINATION OF HEAT...LOW HUMIDITIES AND THE
THREAT OF LATE-DAY THUNDERSTORMS WILL POSE CONCERNS TO THE FIRE
COMMUNITY DURING THE NEXT FEW DAYS. A FIRE WEATHER WATCH REMAINS
IN EFFECT FOR PORTIONS OF WEST-CENTRAL AND SOUTHWEST MONTANA THIS
AFTERNOON AND INTO THE EVENING HOURS.

&&

.CLIMATE...RECORD BREAKING HIGH TEMPERATURES ARE EXPECT TODAY
THROUGH THE WEEKEND. PLEASE SEE GTFPNSMSO FOR DETAILS. IN
ADDITION...YESTERDAY MARKS THE 13TH DAY IN A ROW WHICH MISSOULAS
HIGH TEMPERATURE REACHED AT LEAST 90 DEGREES. IT ALSO MARKS THE
FOURTH 100 DEGREE DAY THIS YEAR AND THE SECOND 100 DEGREE DAY IN
A ROW. BELOW IS A LIST OF RECORDS FOR THESE MARKS.

90.DEGREE.DAYS.IN.A.ROW
1.............20........1904
2.............18........1960
3.............15........1920...1985
4.............13........1979...2007

100.DEGREE.DAYS.IN.A.ROW
1..............5........1936
2..............4........1960...1960...1960
3..............3........1933...1994...2000...2002...2006
4..............2........2007...2003 AND VARIOUS YEARS FROM 1910-1939

100.DEGREE.DAYS.IN.A.YEAR
1..............6........1936
2..............5........1961...2003
3..............4........1960...1969...1971...2006...2007

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH FROM 2 PM MDT THIS AFTERNOON THROUGH THIS
     EVENING FOR BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST
     BEAVERHEAD-EAST LOLO.
ID...NONE.

&&

SHORT TERM...MSJ
LONG TERM/CLIMATE....DICKERSON
AVIATION...MSJ
Hazardous weather outlook, Jul 14, 5:46 AM MDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
546 AM MDT SAT JUL 14 2007

IDZ005>010-MTZ001>007-043-151215-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
546 AM MDT SAT JUL 14 2007 /446 AM PDT SAT JUL 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

RECORD BREAKING HEAT WILL ONCE AGAIN IMPACT THE ENTIRE AREA THIS
AFTERNOON WITH MANY LOCATIONS SURPASSING THE CENTURY MARK YET
AGAIN. THIS AFTERNOON SCATTERED THUNDERSTORMS WILL FORM OVER
CENTRAL IDAHO...SOUTHWEST AND WEST CENTRAL MONTANA. FIRE WEATHER
HIGHLIGHTS HAVE BEEN ISSUED DUE TO THE CONVECTIVE POTENTIAL
COMBINED WITH RECORD HEAT AND GENERALLY LOW HUMIDITIES. PLEASE SEE
GTFRFWMSO FOR FURTHER DETAILS. REMEMBER...WHEN THE THUNDER
ROARS...GO IN DOORS

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RECORD BREAKING HEAT WILL CONTINUE THROUGH MUCH OF NEXT WEEK WITH
LITTLE RELIEF IN SIGHT. THERE WILL ALSO BE THE CONTINUED THREAT OF
THUNDERSTORMS BOTH DURING THE DAY AND OVERNIGHT THROUGHOUT THE WEEK.

DURING EXTREME HEAT EVENTS PERSONS ARE ENCOURAGED TO TAKE SIMPLE
STEPS TO ENSURE SAFETY IN THE HEAT. DRINK PLENTY OF WATER...AVOIDING
ALCOHOLIC AND SUGARY BEVERAGES. SEEK SHELTER INDOORS WHERE AIR
CONDITIONING EXISTS. WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE
FITTING CLOTHING AND APPLY SUNSCREEN REGULARLY THROUGHOUT THE DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:45 PM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 2 more19 hr

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.